Alert archive / Mississippi / Tornado Warnings in 2014

Tornado Warning 50, NWS Memphis, TN

June 9, 20144 counties in Mississippi

NWS Memphis, TN issued this tornado warning at Jun 9, 2014, 1:17 AM CDT for 4 counties in Mississippi. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2014, 1:17 AM CDT (06:17 UTC)
Expired
Jun 9, 2014, 1:35 AM CDT
In force
18 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Benton County, MS, Lafayette County, MS, Marshall County, MS, Union County, MS

The radar

The Memphis radar (KNQA), 90 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 8:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 6.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WFUS54 KMEG 090617
TORMEG
MSC009-071-093-145-090645-
/O.NEW.KMEG.TO.W.0050.140609T0617Z-140609T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
117 AM CDT MON JUN 9 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 145 AM CDT

* AT 117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR LAWS HILL...OR 7 MILES
  SOUTHWEST OF WALL DOXEY STATE PARK...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALL DOXEY
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3476 8920 3451 8907 3452 8966 3470 8966
TIME...MOT...LOC 0617Z 272DEG 30KT 3460 8955

$$

30
1 follow-up statement
612 
WWUS54 KMEG 090635
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
135 AM CDT MON JUN 9 2014

MSC009-071-093-145-090645-
/O.CAN.KMEG.TO.W.0050.000000T0000Z-140609T0645Z/
BENTON MS-UNION MS-MARSHALL MS-LAFAYETTE MS-
135 AM CDT MON JUN 9 2014

...THE TORNADO WARNING FOR NORTH CENTRAL LAFAYETTE...SOUTHERN
MARSHALL...NORTHWESTERN UNION AND SOUTH CENTRAL BENTON COUNTIES IS
CANCELLED...

AT 135 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
TORNADO WARNING IS CANCELLED.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

LAT...LON 3476 8920 3451 8907 3452 8966 3470 8966
TIME...MOT...LOC 0635Z 272DEG 30KT 3461 8947

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jun 8, 11:29 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 8, 11:29 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1129 PM CDT SUN JUN 8 2014

.DISCUSSION...

UPDATED FOR 06Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 958 PM CDT SUN JUN 8 2014/

UPDATE...

AN UPPER LEVEL SHORTWAVE CONTINUES TO SET OFF SHOWERS AND
THUNDERSTORMS ACROSS ARKANSAS...NORTHERN LOUISIANA AND PORTIONS OF
WESTERN MISSISSIPPI. THIS ACTIVITY WILL CONTINUE TO PUSH EAST
OVERNIGHT AS A WARM FRONT...LOCATED FROM COAHOMA COUNTY TO MONROE
COUNTY MISSISSIPPI...BEGINS TO LIFT NORTHWARD. THERE IS A SMALL
CHANCE SOME STORMS COULD BECOME SEVERE NEAR THIS BOUNDARY THUS THE
REASONING FOR THE SEVERE THUNDERSTORM WATCH. HAVE ALREADY ADJUSTED
POPS UPWARD TO ACCOUNT FOR THE NUMEROUS SHOWERS WITH A FEW
EMBEDDED THUNDERSTORMS THAT IS PUSHING ACROSS EASTERN ARKANSAS AND
INTO WEST TENNESSEE. REST OF FORECAST LOOKS GOOD.

KRM

DISCUSSION... /ISSUED 407 PM CDT SUN JUN 8 2014/

UPPER LEVEL SHORT WAVE WILL MOVE INTO THE AREA TONIGHT BRINGING
SOME RAIN AND THEN AN UPPER LEVEL LOW AND SURFACE LOW MOVE CLOSER
TO THE MID-SOUTH WHICH WILL BRING SOME HEAVY RAIN TO THE MID-SOUTH
MONDAY AND TUESDAY. HAVE ISSUED A FLASH FLOOD WATCH FOR THE HEAVY
RAIN. SOME AREAS MAY SEE 4 INCHES. MOST AREAS WILL SEE BETWEEN 2
TO 3 INCHES BY TUESDAY EVENING.

THE BEGINNING OF THE WEEK WILL BE SIMILAR TO THE LAST COUPLE OF
DAYS WITH CONVECTION ACROSS THE MID-SOUTH AND SOME SEVERE WEATHER
POSSIBLE...ESPECIALLY ON MONDAY.

THE UPPER LEVEL LOW MOVES ACROSS THE MID-SOUTH ON TUESDAY EVENING.
HOWEVER...THE LATER HALF OF THE WEEK WILL CONTINUE TO BE
UNSETTLED AS SOME UPPER LEVEL WAVES MOVE THROUGH THE MID-SOUTH.

TLSJR

&&

.AVIATION...

06Z TAF CYCLE

A WARM FRONT WILL LIFT THROUGH THE REGION LATE TONIGHT AND MONDAY
MORNING. NUMEROUS SHRAS WITH EMBEDDED TSRAS WILL DEVELOP OVER THE
NEXT FEW HOURS AND CONTINUE THROUGH MUCH OF THE NIGHT BEFORE
TAPERING OFF TOWARD MORNING. EXPECT ANOTHER ROUND LATER MONDAY
AFTERNOON INTO MONDAY EVENING.

CONDITIONS WILL GRADUALLY DETERIORATE TO MVFR LATER TONIGHT WITH
LOCAL IFR CONDS. CONDS WILL GRADUALLY IMPROVE LATER MONDAY MORNING
BEFORE DETERIORATING ONCE AGAIN BY MONDAY EVENING WITH THE NEXT
ROUND OF SHRAS/TSRAS.

WINDS TONIGHT AND MONDAY MORNING WILL GRADUALLY VEER FROM THE
EAST...SE AND EVENTUALLY S/SW BY MON AFTN.

SJM

&&

.AVIATION...

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jun 8, 4:54 AM CDT, 20 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
454 AM CDT SUN JUN 8 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
454 AM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
EASTERN ARKANSAS INTO NORTH MISSISSIPPI. THE PRIMARY SEVERE
WEATHER RISKS WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALIZED
HEAVY RAINFALL AND FLOODING WILL ALSO BE A THREAT IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
IMPACT THE FORECAST AREA THROUGH THE FIRST HALF OF NEXT WEEK.
THERE WILL LIKELY BE A CONTINUED THREAT FOR ADDITIONAL SEVERE
STORMS AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS SOUTHERN
PORTIONS OF THE MID SOUTH. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED
OVER THE NEXT SEVERAL DAYS DUE TO THE CONTINUED THREAT FOR SEVERE
STORMS AND FLOODING. STORM SPOTTERS...EMERGENCY MANAGEMENT...AND
LAW ENFORCEMENT OFFICIALS ARE URGED TO REPORT ANY WIND
DAMAGE...LARGE HAIL...OR FLOODING TO THE NATIONAL WEATHER SERVICE
IN MEMPHIS TENNESSEE.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:52 PM CDTFlash Flood WarningMEGDeSoto3 hr
Jun 9, 12:29 AM CDTSevere Thunderstorm WarningMEGBenton, Marshall46 min
Jun 9, 1:01 AM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Tate44 min
Jun 9, 1:10 AM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate50 min
Jun 9, 1:28 AM CDTSevere Thunderstorm WarningMEGLafayette, Panola47 min
Jun 9, 1:45 AM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Panola, Tate, Union45 min
Jun 9, 1:51 AM CDTFlash Flood WarningMEGAlcorn, Benton, DeSoto, Marshall, Prentiss, Tate and 1 more3 hr
Jun 9, 3:16 AM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo29 min
Jun 9, 4:45 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 3 more4 hr
Jun 9, 12:29 PM CDTRiver Flood WarningMEGMonroe3 days
Jun 9, 12:29 PM CDTRiver Flood WarningMEGMonroe58 hr
Jun 9, 12:29 PM CDTRiver Flood WarningMEGLowndes, Monroe3 days
Jun 9, 4:30 PM CDTSevere Thunderstorm WarningMEGPanola, Quitman, Tallahatchie, Yalobusha45 min
Jun 9, 4:44 PM CDTSevere Thunderstorm WarningMEGPanola31 min
Jun 9, 4:52 PM CDTFlash Flood WarningMEGLafayette, Marshall, Panola, Tate3 hr
Jun 9, 5:02 PM CDTTornado WarningMEGLafayette43 min
Jun 9, 5:46 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw44 min
Jun 9, 5:57 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Tippah, Union48 min
Jun 9, 6:30 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Monroe, Pontotoc, Tippah, Union45 min
Jun 9, 6:53 PM CDTFlash Flood WarningMEGBenton, Tippah3 hr

Nearby

Tornado Warnings in Mississippi, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.